I've been taking Paxil for 11 years now (I started at the age of 8 due to anxiety and panic attacks) and I desperately want to be free from this medication. I have trouble keeping friendships, relationships or just experiencing emotion all together. Growing up I've gone through periods without taking the pills, and although it was brief I was able to 'feel' what other people feel. But withdrawal was too much for me to handle in my teen years so I always had to go back to the medication. At this point I'm only on 10 milligrams, but still I want to be off it all together. My question is: is it too late? Will I be able to function without this medication or is my brain trained to rely on it?
I have been on and off SSRIs over the years and while they can be hard to come off of, you can slowly taper off of them in my opinion. I tend to notice withdrawal effects when I taper off of one (under my prescribing docs supervision of course), but I know what to expect so it is tolerable for me. For me, the name of the game is, 'slow and steady.' I believe an open line of communication is required when comiing off medicaitons like these. For example, my doc slowed down my taper when I was noticiing side effects....it helped me tremendously.
I also choose to stay on a very low dose of Zoloft right now. In my opinion, one must weigh the benefits vs. side effects of anything we put into our bodies. I am of the addage, 'if ain't broke, don't fix it,' and I have chosen to do this, but some do not want to remain on medication and that is fine as well in my opinion. I had been off of it for a couple of years and decided to go back on it and who knows, I may choose to come off of it in the future. I know it can be confusing, but it definitely is a personal choice.
Do you feel comfortable with your prescribing doctor? Does he/she have experience with medications like these?
As you've discovered already, Paxil is one of the most difficult meds to stop taking. You've also been on it an an age younger than it's approved for, so we don't know how it or any other of these meds affects a still developing brain. Basically, and this is a hard truth, quitting antidepressants produce three results depending on the person: easy quitting, difficult withdrawal, and protracted withdrawal. Most people probably fall in the middle after being on a med for a long time, as you have. There is also much recent research showing that these meds do alter the way the brain works naturally, on purpose, and sometimes the brain has a very hard time getting back to working without meds. Which means that the most important thing here is to do this with a psychiatrist who really knows and understands how to do this and will spend the time necessary with you. The most important thing is, if withdrawal is too much for you to handle, you need to go back on the med and taper off more slowly. Some out there also know how to mix in other meds or natural remedies temporarily to ease the transition. These docs are very hard to find, but you do read about them and hear about them. There is a book out there but I can't remember the name on this, I think by a guy named Joseph Glanville. Maybe you could look up some old posts of mine with the name -- maybe it's the Anti-depressant Solution or something like that, and it's all about protocols of tapering off meds and when it's right to go off a med. I think, basically, the answer to your question is, yes, you can get off, maybe not without discomfort, but to do it safely requires preparation and a rare healing psychiatrist to avoid the worst outcomes. Most people do get off and do well, but you don't want to risk being one of those who isn't "most" so do it with care and love. I speak from experience -- I would have been fine if I hadn't had a quack psychiatrist, and it cost me big time. My current psychiatrist would have saved me from it had I been her patient at the time instead of seeing her too late. So the healer is important, as is your youth, which gives you resilience. I think you'll be fine. Peace.
I haven't had a stable doctor for years, they seem stay for their 2 year term then move to the city. So no I am not comfortable with my current doctor, and the woman who had originally decided for me to take the medication (who I was comfortable with) has retired.
If I were to decide to taper off the medication, it would most likely be with the help of a psychiatrist or someone experienced with SSRIs.
I will definitely look into that book thank you!
The main thing I'm worried about is whether or not it would be worth the discomfort of getting off the medication. I was one of the youngest people to be prescribed this medication at this hospital, and I'm worried that it has affected my cognitive abilities and even personality.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.